Alert archive / Florida / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS Key West, FL
NWS Key West, FL issued this severe thunderstorm warning at Aug 4, 2024, 1:35 PM EDT for Monroe County, Florida. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2024, 1:35 PM EDT (17:35 UTC)
- Expired
- Aug 4, 2024, 2:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Monroe County, FL
The radar
The Key West radar (KBYX), 5 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 1:45 PM EDT | TSTM WND GST 52 | 2 E Key West, FL | A southwest wind gust of 45 knots, or 52 mph, was measured by the ASOS at Key West International Airport at 145 PM EDT. |
| Aug 4, 2:00 PM EDT | TSTM WND GST 55 | Boca Chica, FL | A southwest wind gust of 48 knots, or 55 mph, was measured by the ASOS at NAS Key West on Boca Chica at 200 PM EDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 5.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2194 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
565
WUUS52 KKEY 041735
SVRKEY
FLC087-041800-
/O.NEW.KKEY.SV.W.0002.240804T1735Z-240804T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Key West FL
135 PM EDT Sun Aug 4 2024
The National Weather Service in Key West has issued a
* Severe Thunderstorm Warning for...
Lower Keys in Monroe County in Florida...
* Until 200 PM EDT.
* At 135 PM EDT, a severe thunderstorm was located near Sunset Key,
or near Key West, moving north at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Key West, Big Coppitt Key, Boca Chica Channel Bridge, Boca Chica,
Fleming Key, Key Haven, Saddlebunch Keys, Geiger Key, Sunset Key,
and Shark Key.
This includes US 1 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2452 8189 2459 8187 2458 8184 2467 8179
2473 8168 2470 8162 2478 8159 2478 8152
2455 8164 2452 8176
TIME...MOT...LOC 1735Z 198DEG 33KT 2447 8180
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
APWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 12:49 PM EDT, 46 minutes earlier.
Area forecast discussion, Aug 4, 12:49 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1249 PM EDT Sun Aug 4 2024
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Issued at 1249 PM EDT Sun Aug 4 2024
Wind observations along the Lower and Middle Keys prompted the
cancellation of both the Tropical Storm Watch and Tropical Storm
Warning. Despite the fact that winds in the Lower Keys dropped
below TS criteria, a wind advisory issued for sustained winds near
25 mph with gusts to near 35 mph. A Coastal Flood Advisory remains
in effect until this afternoon, with the highest water levels
likely seen on the Atlantic side of the island chain due to the
strong southerly winds. The rain threat has minimized, so the
Flood Watch has also been dropped.
Tropical Storm (TS) Debby continues to strengthen, with good
convective towers on GOES infrared imagery. Maximum sustained
winds of TS Debby have increase to 65 mph and are expected to
increase this afternoon as the system intensifies. Closer to home,
the western coastal waters are blanketed in a shield of
stratiform rain with embedded stronger showers. A few of these
stronger showers have moved over the Lower Keys over the past few
hours, resulting in wind gusts between 45 to 50 knots. KBYX radar
highlights a large squall in the Straits of Florida pivoting
towards the Lower Keys, and we will keep an eye on this squall and
issue products as necessary. These squalls will continue as the
tail of TS Debby whips through our area. As TS Debby shifts
farther north and away from the Florida Keys forecast area tonight
and tomorrow, conditions will begin to improve. Winds should
start subsiding further by later this afternoon.
&&
.MARINE...
Issued at 1249 PM EDT Sun Aug 4 2024
A Tropical Storm Warning is in effect for all coastal
waters west of the 7-Mile Bridge. A Small Craft Advisory is in
effect for all coastal waters east of the 7-Mile Bridge. Tropical
Storm Debby is centered about 130 miles west southwest of Tampa,
FL and is still tracking north-northwestward at approximately 12
kts through the Gulf of Mexico. As Tropical Storm Debby moves even
farther away this afternoon and tonight, the strong and gusty
breezes will finally trend lighter. Monday through at least
Thursday night, gentle to moderate south to southwest breezes
will prevail.
&&
.AVIATION...
(15Z TAFS)
Issued at 1249 PM EDT Sun Aug 4 2024
As Tropical Storm Debby moves north northwest away from our coastal
waters, conditions will begin to improve for the terminals. Squalls
passing through are still possible through this evening but
frequency will start to diminish as the storm continues on. Near
surface winds are elevated at near 25 knots with gusts of 30 to 35
knots and but will start to decrease to near 20 knots later this
evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 88 83 90 83 / 90 50 30 30
Marathon 89 82 90 83 / 70 50 30 30
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 6 PM EDT this evening for
FLZ076>078.
Wind Advisory until 6 PM EDT this evening for FLZ078.
GM...Small Craft Advisory for GMZ031-032-042-043-052-053-072-073.
Tropical Storm Warning for GMZ033>035-044-054-055-074-075.
&&
Public/Marine/Fire...NB
Aviation/Nowcasts....AP
Data Acquisition.....AJP
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Aug 4, 12:02 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 1202 PM EDT Sun Aug 4 2024 FLZ076>078-GMZ031>035-042>044-052>055-072>075-051615- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1202 PM EDT Sun Aug 4 2024 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...This afternoon and tonight. A Tropical Storm Warning remains in effect for the western Straits of Florida and the southeastern Gulf of Mexico, including the Dry Tortugas. Tropical Storm conditions with southerly winds of near 30 knots will continue across this area this afternoon as Tropical Storm Debby pushes northward across the eastern Gulf of Mexico. A Small Craft Advisory is in effect for the adjacent nearshore and offshore coastal waters of the Middle and Upper Keys. Southerly winds of 20 to 25 knots today will gradually decrease this afternoon and tonight. A Wind Advisory has been issued for the Lower Florida Keys through this evening for sustained winds of 25 mph, with gusts up to 35 mph. Abnormally high tides and strong onshore winds will result in minor saltwater flooding across the Florida Keys through early this afternoon, with water levels peaking 1 to 2 feet above ground or mean higher high water. There is a slight risk of minor overwash for Atlantic facing beaches and seawalls. A Coastal Flood Advisory remains in effect. There is a marginal risk for severe weather this morning, with the main threat being an isolated tornado or two or isolated damaging wind gusts. Isolated to scattered thunderstorms and occasional squalls today will gradually decrease this afternoon and tonight. The primary hazards will be cloud to surface lightning strikes, heavy downpours, and strong to locally damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated to scattered thunderstorms will be possible through the period. The primary hazards will be cloud to surface lightning strikes, heavy downpours, and locally strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NB
In the hours before
Special weather statement, Aug 4, 11:51 AM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Key West FL
1151 AM EDT Sun Aug 4 2024
FLZ078-041615-
Monroe Lower Keys FL-
1151 AM EDT Sun Aug 4 2024
...A STRONG SQUALL WILL IMPACT LOWER KEYS IN MONROE COUNTY THROUGH
1215 PM EDT...
At 1150 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Geiger Key, or 7 miles south of Boca Chica, moving
north at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Key West, Big Coppitt Key, Boca Chica Channel Bridge, Boca Chica, Key
Haven, Saddlebunch Keys, Geiger Key, Bay Point, Shark Key, and Upper
Sugarloaf Key.
This includes US 1 between mile markers 4 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2469 8176 2473 8168 2470 8162 2477 8159
2478 8154 2481 8152 2482 8150 2459 8153
2453 8171 2452 8176
TIME...MOT...LOC 1550Z 183DEG 33KT 2447 8166
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
APLocal storm report, Aug 4, 12:13 PM EDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
1213 PM EDT Sun Aug 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM Tstm Wnd Gst Big Coppitt Key 24.60N 81.65W
08/04/2024 M48 MPH Monroe FL Mesonet
At 1200 PM, a southerly wind gust of 42
knots, or 48 mph, was measured by the Big
Coppitt Substation Mesonet.
&&
AJPSpecial weather statement, Aug 4, 1:26 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Key West FL
126 PM EDT Sun Aug 4 2024
FLZ078-041815-
Monroe Lower Keys FL-
126 PM EDT Sun Aug 4 2024
...A STRONG SQUALL WILL IMPACT LOWER KEYS IN MONROE COUNTY THROUGH
215 PM EDT...
At 125 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Sunset Key, or 13 miles south of Key West, moving
north at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Key West, Boca Chica, Big Coppitt Key, Boca Chica Channel Bridge,
Saddlebunch Keys, Geiger Key, Sunset Key, Shark Key, Fleming Key, and
Key Haven.
This includes US 1 between mile markers 0 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2452 8189 2459 8188 2458 8184 2466 8180
2471 8171 2472 8169 2468 8156 2456 8162
2453 8171 2452 8176
TIME...MOT...LOC 1725Z 197DEG 33KT 2437 8183
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
APThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:00 PM EDT | Special Weather Statement | KEY | Miami-Dade | 60 min |
| Aug 4, 11:15 AM EDT | Wind Advisory | KEY | Monroe | 5 hr |
| Aug 4, 11:51 AM EDT | Special Weather Statement | KEY | 24 min | |
| Aug 4, 1:26 PM EDT | Special Weather Statement | KEY | 49 min | |
| Aug 4, 2:13 PM EDT | Special Marine Warning | KEY | 62 min | |
| Aug 4, 3:30 PM EDT | Special Marine Warning | KEY | 45 min | |
| Aug 4, 3:52 PM EDT | Special Weather Statement | KEY | 23 min | |
| Aug 4, 4:48 PM EDT | Special Marine Warning | KEY | 42 min | |
| Aug 4, 4:50 PM EDT | Severe Thunderstorm Warning | KEY | Monroe | 25 min |
| Aug 4, 5:11 PM EDT | Special Weather Statement | KEY | Miami-Dade | 49 min |
| Aug 4, 5:28 PM EDT | Special Marine Warning | KEY | 47 min | |
| Aug 4, 6:12 PM EDT | Special Marine Warning | KEY | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.